Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

80 years old. Prescribed prednisone for red rash. Blood test done. Is this due to allergic reaction to something?

Jul 2012
User rating for this question
Answered by

Practicing since : 1993
Answered : 1196 Questions
Hi Dr Grief,
My husband who is 80 years of age has been suffering from a red rash and was prescribed Prednisone. This helped for a little while now the rash is back with a vengence and is on face, hands, arms, legs. Face and hands are swollen. The raised rash is itchy and skin is itchy where there is no rash. Our normal Dr is away overseas and he has been seeing two others at the clinic with no real result. Blood tests showed a high level of white blood cells to the extent we were told to immediately go to hospital. The Dr at the hospital was a little confused as the tests showed my husband was dangerously ill but he appeared fine and fit and further bloods done by the hospital did not actually match the original tests. Now with this swelling and no treatment being given we are at our wits end! He is not sleeping and sleeping tablets do not work. He has not been referred to a Dermatologist or anything done about trying to find out if he does have an allergic reaction to something. The rash first appeared when he was prescribed Testerone patches and two rashes appeared under the patches. He also started taking sugar sweetener substitutes not long after this. Any help so greatfully accepted. Thank you!!
Posted Sun, 2 Sep 2012 in Skin Rash
Answered by Dr. Praveen Rodrigues 5 hours later

Hi there,

I take it this query is on behalf of your husband and that says a lot about you as a caring spouse!

This seems like an allergic contact dermatitis to the testosterone patches and it may even be extrapolated to other 'steroids' - you may have a 'steroid' allergy.

Please bring this to the attention of your doctors'.

The sugar sweetener substitutes may not be an issue; but please stop it for a week or so & review the issue later. Basically stop any substance that you may suspect of sparking the issue at hand.

Now, given his age, the high WBC count that you report and the rash that appears like extensive hives, he does seem to ail from a condition that needs more extensive blood tests in a hospital setting.
Is the rash persistent for more than 24 hrs in any given location?
Does he have joint pains associated? Is there a fever? Grade.

He definitely needs a referral to a Hematologist, Dermatologist, XXXXXXX Medicine not necessarily in that order!

Relax in the interim; stop all un-necessary medications; keep the ambient temperature comfortable for him; lukewarm sponge baths; etc needs to be followed. In addition take care not to rub the lesions and we may start injectable antihistamines. So please do visit your doctor again on the ground.

Also consider that there may have been a laboratory error the first time around!

Relax the swelling will go down & stress will only aggravate it. I don't know what the medical situation is like in your country but perhaps you can take a short drive to another county that will double up as a holiday (if possible) & get a second opinion from a major hospital ER!

Hope this information has been of help & calmed thine nerves & wish your husband a speedy recovery!
Dr Praveen Rodrigues MD Dermatologist, XXXXXXX Hospital,
Bangalore, India
Above answer was peer-reviewed by
Follow-up: 80 years old. Prescribed prednisone for red rash. Blood test done. Is this due to allergic reaction to something? 2 hours later
Thank you SO much for your speedy reply. Today his Dr took a biopsy of the rash and asked for further tests. The Hospital Dr asked if anything different had been taken just prior to the onset of this problem and today I realised that my husband has a different toothpaste and on googling most of the ingredients not found in convential toothpaste (it was bought from a discount shop - 5 tubes for NZ$2 which was very cheap!) have side effects with symptoms my husband has. He cleans his teeth at night and the rash appears at night. I am stopping this toothpaste tonight and we will wait the results of the blood tests taken today and further ones tomorrow morning.
Thank you again so much!!! My husband means the world to me and our three wonderful dogs!
No joint pains but feels chilled but then it is winter here at the moment.
Rash has been there since last night and all day today.
Appetite is great and feels better when doing something rather than laying in bed.
Answered by Dr. Praveen Rodrigues 1 hour later
Hey there,

Good to note my advice helped. Even better that you have managed to pinpoint one potential allergen. Don’t worry the symptoms will resolve when the primary source is taken away.

The malaise & febrile sense will also get better & now it seems the doctors there are getting more proactive which augurs well for you.

God speed & wish your hubby a speedy recovery for me.

Dr Rodrigues
Above answer was peer-reviewed by
Follow-up: 80 years old. Prescribed prednisone for red rash. Blood test done. Is this due to allergic reaction to something? 12 hours later
Hi, one final question. Is it possible for the toothpaste to have caused this? Blood tests from yesterday show very marked improvement. No toothpaste last night and he had a good sleep and no further rash. Present one is starting to settle. Thanks so much for all your help and yes, so glad Drs are now being more proactive!
Answered by Dr. Praveen Rodrigues 6 hours later
Hi there Again!

Yes, it is very possible that ingredients in the 'toothpaste' precipitated this event & the cortisone may be exempt from any guilt. Please do note 'all' the ingredients in this toothpaste & remember that more than one ingredient may be party to the in future, if this same said substance is present in any other item of food/clothing/insecticide/preservatives /food colourings etc, please do avoid it completely. I am thrilled for you, the hubby & the 3 dogs that all's well that ends well :)

If you feel this answer meets & clarifies your needs, then would appreciate it if you close this discussion & do please rate us...Cheers & Good luck...& You are most welcome to stay in touch should you choose to. Dr Praveen Rodrigues MD Dermatologist, Cosmetologist & Venereologist, XXXXXXX Hospital, Bangalore, India.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor